JOURNAL ARTICLE
REVIEW

Pembrolizumab-Induced Encephalopathy: A Review of Neurological Toxicities with Immune Checkpoint Inhibitors

Sophie Feng, Jermaine Coward, Elizabeth McCaffrey, John Coucher, Paul Kalokerinos, Ken O'Byrne
Journal of Thoracic Oncology 2017, 12 (11): 1626-1635
28843363
The use of immune checkpoint inhibitor (ICI) therapy in the treatment of solid organ malignancies is becoming increasingly common. This has prompted the recognition of a new class of immune-related adverse effects (irAEs) stemming from the upregulation of T-cell activity causing autoimmunity. Neurological irAEs are a rare complication of ICIs that can lead to long-term morbidity. We report a rare case of encephalopathy after treatment with pembrolizumab, to which the patient achieved durable disease response despite discontinuation of therapy. We also review the pathophysiology, incidence, clinical presentation, diagnosis, and management of neurotoxicity secondary to ICIs. Treatment requires early administration of high-dose corticosteroids, and cessation of ICI therapy is often necessary after grade 3 or 4 irAEs. However, early data suggest that neurological irAEs correlate with a favorable disease response. Consideration should also be given to the optimal duration of ICI therapy to minimize the risk of toxicity and optimize health care expenditure.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
28843363
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"